Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Topeka, KS

October 4, 2016Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2016, 7:40 PM CDT for Morris County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2016, 7:40 PM CDT (00:40 UTC)
Expired
Oct 4, 2016, 8:15 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morris County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 7:50 PM CDTHAIL 1Burdick, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS53 KTOP 050040
SVRTOP
KSC127-050115-
/O.NEW.KTOP.SV.W.0249.161005T0040Z-161005T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LINCOLNVILLE... MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL 4
           MILES NORTHWEST OF MARION WITH THIS STORM. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILSEY AND BURDICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3862 9693 3873 9684 3858 9654 3852 9665
      3852 9693
TIME...MOT...LOC 0039Z 228DEG 31KT 3849 9691 

HAIL...1.25IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
138 
WWUS53 KTOP 050055
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT TUE OCT 4 2016

KSC127-050115-
/O.CON.KTOP.SV.W.0249.000000T0000Z-161005T0115Z/
MORRIS-
755 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN MORRIS COUNTY...

AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BURDICK...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN
         BURDICK AT 750 PM. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WILSEY AND BURDICK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3859 9688 3871 9680 3858 9654 3852 9665
      3852 9687
TIME...MOT...LOC 0054Z 224DEG 33KT 3859 9681 

HAIL...1.25IN
WIND...60MPH
 
$$

SANDERS
867 
WWUS53 KTOP 050113
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT TUE OCT 4 2016

KSC127-050122-
/O.EXP.KTOP.SV.W.0249.000000T0000Z-161005T0115Z/
MORRIS-
813 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRIS COUNTY
WILL EXPIRE AT 815 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST CENTRAL
KANSAS.

LAT...LON 3859 9688 3871 9680 3858 9654 3852 9665
      3852 9687
TIME...MOT...LOC 0111Z 228DEG 31KT 3859 9681 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:46 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 1:46 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
146 PM CDT TUE OCT 4 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM CDT Tue Oct 4 2016

Isentropic lift continues across portions of eastern KS, which has
supported scattered showers and a few storms. This lift may persist
in eastern KS through the afternoon hours. The cold front is
currently moving through central KS and will be the focus for storm
development around 2 to 3 pm. Ml cape should be on the order of 1500
to 2000 j/kg ahead of the front. There is an expansive cloud shield
currently over the area therefore some clearing will be necessary to
increase the instability and weaken the cap. The deep layer shear is
expected to be between 40 to 50 kt. Hodographs show slight curvature
in the lowest levels with the directional shear. A majority of the
models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will
be possible after initialization and a few hours afterwards. Expect
large hail, damaging wind, and tornadoes will be threats through
about 7-9 pm. The best locations for these threats will be along and
east of highway 81 and west of a line from Hiawatha to Emporia.
These discrete storms may try to merge or become bowing segments
into the early evening. The 0-3 km shear vector around 30 kt will be
orientated out of the southwest. Any bowing segment that becomes
perpendicular to this vector could be capable of producing
mesovorticies and severe wind gusts. Storm motion are forecasted to
be about 40 kt so there may be quick evolution across eastern KS.
Eastern KS is where the storms should form into a line at which the
wind threat will continue through roughly 9 to 12 pm. The main
concern will be the decrease in instability in far eastern KS and
how elevated the storms become during that time frame. Brief periods
of heavy rainfall will be possible and the area of concern will be
Ottawa through Republic counties where over 2 inches of rain fell
this morning. Otherwise widespread flooding is not expected at this
time. Localized areas of 2 to 3 inches can not be ruled out if any
cells can manage to train.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Oct 4 2016

By Wednesday evening the surface low will be located in south
central Kansas.  Southerly flow will keep dewpoints in the lower to
mid 60 range, especially in portions of east central Kansas.  Late
evening into overnight a southwest to northeast oriented LLJ is
forecast to increase over eastern Kansas and veer through the night.
Scattered thunderstorms will be possible overnight as isentropic
ascent increases over east central Kansas.  A stout cap has been
persistent in models over the past couple days which may inhibit
surface based storms if it does not weaken enough Wednesday night.
CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots
would indicate severe storms would be possible with any development
with hail being the main threat overnight into the early morning
hours.

By Thursday morning the main trough axis will be just west of the
Rockies, shifting eastward through the afternoon.  Portions of
northeast Kansas will be in the warm sector Thursday afternoon ahead
of the surface front.  Parameters will be favorable for severe
weather including shear up to 40 knots over the area.  For now, it
looks like the main threats will be hail, transisitioning into a wind
threat with any quickly moving storms as the front moves through the
area in the afternoon, exiting by mid-evening.  Lingering
precipitation behind the front should exit the area Friday.

Temperatures will be at their warmest on Thursday before the frontal
passage.  Expect a significant cool down Friday with highs only
reaching into the lower and mid 60s.  Lows on Saturday morning will
also be much more brisk than of late, in the upper 30s and lower
40s.  From here, another slight warm up expected through the end of
the period getting back into the middle 70s by Tuesday.  Weekend
looks to remain dry as high pressure sits over the central US, with
slight chance POPs returning Sunday night to the end of the period.
With models not in very good agreement after the weekend, confidence
in these chances is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Oct 4 2016

TAF period consists of 2 concerns: thunderstorms and ground fog.
T-Storms are expected to develop this afternoon and impact MHK
between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds
may become gusty at 35+ mph along with brief vsby reduction due to
heavy rainfall. Ground fog then becomes a concern after 09Z
through 13Z as LIFR vsby is expected at all terminals, possibly
VLIFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Oct 4, 2:10 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE OCT 4 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-051915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY
HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE
ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO
EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT
RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS
THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE
WITH HAIL BEING THE MAIN HAZARD.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 4, 5:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 ESE MINNEAPOLIS       39.09N 97.64W
10/04/2016  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

            .

&&

BB
Local storm report, Oct 4, 5:47 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT TUE OCT 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     1 W OAK HILL            39.25N 97.36W
10/04/2016  E50 MPH          CLAY               KS   LAW ENFORCEMENT

            40-50MPH WINDS REPORTED BY SHERIFF.

&&

BDRAKE
Local storm report, Oct 4, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 NE TALMAGE            39.08N 97.21W
10/04/2016  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            .

&&

BB
Local storm report, Oct 4, 6:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             5 N MOONLIGHT           39.08N 97.08W
10/04/2016  E0.88 INCH       DICKINSON          KS   TRAINED SPOTTER

            .

&&

BB
Local storm report, Oct 4, 7:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     5 N GREEN               39.50N 96.99W
10/04/2016                   CLAY               KS   EMERGENCY MNGR

            FROM 22ND TO 25TH ROAD FROM UTAH TO VALLEY
            VIEW. REPORTS OF DAMAGE TO A FEW STRUCTURES-
            LIKELY AGRICULTURAL BUILDINGS.

&&

JP
Local storm report, Oct 4, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE OCT 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             CHAPMAN                 38.98N 97.02W
10/04/2016  E0.75 INCH       DICKINSON          KS   TRAINED SPOTTER

            .

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:07 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Riley3 hr
Oct 4, 7:55 PM CDTAreal Flood AdvisoryTOPGeary, Marshall, Nemaha, Pottawatomie, Riley, Wabaunsee3 hr
Oct 4, 9:05 PM CDTSpecial Weather StatementTOPWabaunsee25 min
Oct 4, 9:09 PM CDTSpecial Weather StatementTOPLyon21 min
Oct 4, 9:21 PM CDTSevere Thunderstorm WarningTOPShawnee9 min
Oct 4, 9:26 PM CDTSpecial Weather StatementTOPCoffey34 min
Oct 4, 10:02 PM CDTSpecial Weather StatementTOPAnderson28 min
Oct 4, 10:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin17 min
Oct 4, 10:59 PM CDTAreal Flood AdvisoryTOPCoffey3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.